advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

We asked our doctor about why we hadn't received the results of the insulin antibody test and we were told that the results aren't necessary because the blood test was taken after insulin injections were started. Once injections are started we were told that the results would be 100% positive? Do you agree?

And, we were also told that pork insulin may lead to the development of antibodies and that we should move to a regimen of human insulin (long and short acting, just as with his current regimen of NPH at breakfast and dinner, with a sliding scale of R, even though he is in good control. My concern, however, is that pork insulin is longer acting, therefore, peaking later in the evening than human insulin. Is there increased risk of hypoglycemia with a move to human insulin, as the intermediate acting type will peak during the early morning hours? Also, is there a risk of some type of reaction, moving from pork to human insulin now? I know three shots would provide optimal control now, but given his modest dose of NPH in the evening (4 units) should we not be concerned about the hypoglycemia issue, if we move to human insulin. And is there a 1 to 1 unit switch if we decide to do this?

Answer:

Your doctor is quite correct in saying that an insulin antibody test is unhelpful after insulin has started. In practice, we usually accept that it takes about three weeks to develop cross-reacting antibodies. So that if the original blood sample has been kept and it was drawn within this time frame, it might be worth asking for a rerun of the tests. If it was drawn later it would not be worth re-assaying for IAA nor would it be of value to run a sample now. Again I think that some form of autoimmune diabetes is the most probable diagnosis and that treatment with insulin for now and very probably for the future is absolutely correct, particularly in view of the excellent control that you have achieved.

I do not think there is any urgency about changing to human insulin; but again I agree with your son's doctor that this is the way to go. Some years ago, when semi-synthetic human insulin first became available, many families voiced the same anxieties that you have expressed. At first, we made the change over rather cautiously with a slight reduction in the dose of the human insulin. Later on, we made the change quite abruptly on a 1 for 1 basis and essentially encountered no problems with hypoglycemia. Nowadays of course, nearly everyone starts with human insulin. Later on I am sure that you will discuss the further change to the new substituted human insulin, lispro insulin [Humalog® brand] as opposed to ordinary human insulin. This does have a shorter and more immediate action that may require some adjustment; but it is particularly well adapted to giving insulin three times a day and, as I said before, the dose can be given after the meal and so adjusted to the pre-meal blood sugar as well as for appetite. It can also be introduced gradually mixed with ordinary human insulin.

DO'B

Original posting 7 Sep 97

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.